Pages

Friday, 3 February 2012

Giving in vs. getting better

Depressive disorders suck.

For a long time I've been trying to fight, and I think I've been fighting the wrong thing. Instead of fighting against the illness I'm fighting against myself and I'm fighting against counselling and I'm fighting against medication.

Truthfully, counselling makes me worse. I know that a lot of people say that, and I know that counselling is something that takes a while to work. I know that you're not supposed to feel better after the first session. But I also know that I can't persue something that makes me feel so much worse. It doesn't just not help me, it makes me feel worse. And honestly I feel pretty bad anyway, so "worse" is pretty shit.

Today, thanks to help from Kate and others, I finally got the courage to go back to my doctor and talk to him about it. He told me that he thinks there is a reason that counselling makes it worse right now, and that he thinks medication might help me even without counselling alongside.

I'm scared of medication. I'm scared that it will make my brain go numb or that it will stop me being able to do what I am good at (philosophy) or make me irrational. I can't do philosophy if I'm not rational anymore, and I don't want to lose that part of myself - that's one of the aspects of myself that I genuinely like.

So there is a lot of fear in getting proper treatment. If I'm scared of talking and I'm scared of taking meds, what can I do? I told my doctor what I am afraid of, and he said that the medication he was prescribing me might make my head feel a little fuzzy, but that it generally passes within a week. And he said that if I don't feel better in a month, he can take me right back off it again.

As of this evening, I'm starting on Citalopram. If anyone has any personal experience (happy stories are very much appreciated!) or knows if this might affect my D management at all, please let me know.

Much as I feel like I'm giving in, I just keep telling myself that this isn't giving in, that I'm finally fighting the right thing and that I'm on the way to getting better.

10 comments:

  1. You're going to do great Emma! Baby steps :)

    ReplyDelete
  2. Emma, I am SO PROUD of you!! You are totally not giving in. The medication is going to make you feel different but it is all good different, I will be right here to guide you through your feelings as i've been through it myself.

    I know how hard today was for you and I am just so, so proud of you for going to see the doctor. You truly have taken the first step. You are amazing and we're going to do it together <3

    ReplyDelete
    Replies
    1. Thank you so much, Kate. You know that I probably wouldn't have made it in there without you. Right now it's not good different it's hangover different, but he said side effects would likely only hang around for a week and that it's worse at first, so hopefully soon it will be good different.

      Delete
  3. Love and hugs - we're all here for you!

    ReplyDelete
    Replies
    1. Thank you :) it's so good to know that there are people on my side.

      Delete
  4. Best your way, Emma. I'm going through something similar myself - fighting the counseling talk and medication for so long but recently deciding to take those steps. I'm four days into a different medication, and so far it hasn't really had any effect. Hoping things go well for you - and yes, you CAN do this!

    ReplyDelete
    Replies
    1. I'm so glad you're taking the steps as well. My doctor said that the meds I'm on probably won't make me start feeling better for a couple of weeks, so I'm holding out for that. You can do this as well! Thanks you. :)

      Delete
  5. I'm on the same med, and it has changed my life for the better. It makes you feel fuzzy at first but then you start to feel like the old you, it sort of mutes the storm and makes it easier for you to take a hold of it.

    ReplyDelete
    Replies
    1. Thank you. It's good to hear from somebody who has had a positive experience with it - I hope for the same. :)

      Delete